Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 26, 2004

Other

Question from Tel Aviv, Israel:

I am a nurse practitioner. I was responsible for giving my infant son his vaccinations. At four months, he received his oral polio drops (TOPV). The cap was loose and instead of receiving two drops, he received at least ten drops. In accordance with the public health organization here, I was told to give him a 1/2 cc injection of gamma globulin. At the age of eight and a half, my son developed insulin dependent diabetes. For years (he is now 21), I have been asking myself whether the intra muscular gamma globulin, given at such a young age, could have, in any way, contributed to his developing diabetes? Given that he was obviously genetically predisposed, could the gamma globulin in some way have triggered his own immune system and cause him to start producing the antibodies that are known to cause insulin dependent diabetes? I have never seen any such connection in the literature. Could there be a connection between intra muscular gamma globulin given at such an early age, and the development of diabetes some eight years later?

Answer:

There is not likely any relation to either the polio “overdose” or the gamma globulin injections. There has long been some research question about immunizations being related to development of type 1 diabetes in children, but a recent, very elegant study, published the past few months in The New England Journal of Medicine has refuted this theory.

SB